MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06H
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Muscle Weakness/Atrophy (1967)
Date of Event 09/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a ventricular shunt placement into the right ventricle, was performed with the aid of the display by the brain lab navigation software navigation sw ent em 1.1.Detailed description: a pre-operative ct scan was acquired the day of the surgery to use with navigation.During the procedure the surgeon: positioned the patient laterally and attached the non-invasive em patient reference for navigation to the patient's head.Performed the patient registration with surface matching by acquiring registration points on the patient's skin surface with the em registration pointer to match the display of the navigation to the current patient anatomy, verified the accuracy of the patient registration and accepted the registration to proceed.Planned the entry point of the skin incision.Created a burr hole at the entry point and opened the dura, without the aid of navigation.Successfully updated the entry point with the navigated em disposable stylet.Verified the updated trajectory using the stylet and deemed it acceptable to proceed.Put the stylet inside a non-brain lab shunt catheter and attempted to place the shunt into the ventricle, to the target as displayed by navigation.Determined that the placement was not successful to reach the ventricle as desired, since there was no cerebrospinal fluid (csf) flow achieved from the shunt after removing the stylet.Made several new attempts to place the shunt without the use of navigation.Successfully placed the shunt yielding csf flow.Completed the surgery.According to the hospital: the deviation of the shunt placement was detected directly after the placement, when there was no cerebrospinal fluid retrieved from the shunt placed.After detection of the inaccuracy, the surgeon continued the surgery without the use of navigation and successfully placed the shunt.The outcome of this surgery was successful as planned/intended.The negative clinical effect to the patient after the surgery is a left sided weakness in the arm, which required physiotherapy.It is unknown at this time if the negative effect is permanent or reversible.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.There was no negative effect due to the prolong of the surgery of ca.15min.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed at a different location in the brain than anticipated, with the brain lab device involved, although according to the hospital: the deviation of the shunt placement was detected directly after the placement, when there was no fluid retrieved from the shunt placed.After detection of the inaccuracy, the surgeon continued the surgery without the use of navigation and successfully placed the shunt.The outcome of this surgery was successful as planned/intended.The negative clinical effect to the patient after the surgery is a left sided weakness in the arm, which requires physiotherapy.It is unknown at this time if the negative effect is permanent or reversible.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.There was no negative effect due to the prolong of the surgery of ca.15min h6, h7: a comprehensive investigation by brain lab regarding this specific event is currently ongoing and final conclusions are pending.Brain lab plans to issue a follow-up report to the fda upon completion of investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed at a different location in the brain than anticipated with the brainlab device involved, and there was a negative effect to the patient (a left sided weakness in the arm), and according to the hospital: - the deviation of the shunt placement was detected directly after the placement, when there was no cerebrospinal fluid retrieved from the shunt placed.- after detection of the inaccuracy, the surgeon continued the surgery without the use of navigation and successfully placed the shunt.- the outcome of this surgery was successful as planned/intended.- the negative clinical effect to the patient after the surgery is a left sided weakness in the arm, which required physiotherapy.- it is unknown at this time if the negative effect is permanent or reversible.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.- there was no negative effect due to the prolong of the surgery of ca.15min h6 according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating placement of the shunt, performed with the aid of navigation, shifted by ca.10 mm posterior to the intended position is: - a movement of the navigation/non-invasive em reference array during the surgery and after registering the pre-placement image scan to the navigation, due to inadvertent forces applied to the em reference array i.E.During/after draping e.G., at burr hole creation.In this case, creation of the burr hole may have caused a shift in the em reference array position.In addition, navigation accuracy was only verified at the entry point after burr hole creation using the navigated em disposable stylet (not at multiple locations using the pointer as per brainlab recommendations).Movement of the em reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.To a lesser extent: - an insufficient distribution of surface landmark registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements led to a possible suboptimal registration result.The registration points were not distributed on all sides of the patient with points acquired mainly at the patients' dome, right side of the patient, and along the brow, not sufficiently including both sides of the head and region of interest.In addition, points were collected in areas of potential skin shift (surrounding right ear).This caused the navigation software to not find an accurate as desired match for this specific procedure in between the preoperative image dataset and the actual patient anatomy in the region of interest.Apparently, the resulting deviation was not recognized by the user with the required thorough continued verification of the navigation accuracy of the registration throughout the procedure, specifically after applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a ventricular shunt placement into the right ventricle, was performed with the aid of the display by the brainlab navigation software navigation sw ent em 1.1.5.The surgeon discovered immediately after the shunt placement that the shunt deviated from its intended trajectory.According to the hospital: - the deviation of the shunt placement was detected directly after the placement, when there was no cerebrospinal fluid retrieved from the shunt placed.- after detection of the inaccuracy, the surgeon continued the surgery without the use of navigation and successfully placed the shunt.- the outcome of this surgery was successful as planned/intended.- the negative clinical effect to the patient after the surgery is a left sided weakness in the arm, which required physiotherapy.- it is unknown at this time if the negative effect is permanent or reversible.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.- there was no negative effect due to the prolong of the surgery of ca.15min.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20566654
Report Number8043933-2024-00067
Device Sequence Number7459207
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06H
Device Catalogue Number71211A
Device Lot NumberSW V. 1.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2024
Supplement Date Received by Manufacturer09/30/2024
Initial Report FDA Received Date10/30/2024
Supplement Report FDA Received Date11/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown